5-FU-induced encephalopathy was known as an uncommon toxicity during the treatment which contain with 5-FU. But there were few reports such as a clinical feature and risk factors of 5-FU-induced encephalopathy. We conducted retrospective case–control study to investigate the clinical feature and risk factor of them.Methods
Data were collected from the medical record. The selection criteria were as follows: pathologically proven esophageal squamous cell carcinoma, patents who received 5-FU containing regimen in our hospital. The diagnostic criteria of the 5-FU induced encephalopathy includes: (i) development of encephalopathy during or shortly after the completion of 5-FU administration; (ii) exclusion of other metabolic factors that may affect consciousness and (iii) exclusion of an adverse effect by concomitant medications. 5-FU containing regimens include that 5-FU + CDDP with or without radiation, 5-FU + nedaplatin with or without radiation and 5-FU + CDDP + docetaxel.Results
From January 2008 to March 2010, 317 patients were collected. Of 317 patients, the median age was 64 (range 36–79); male/female, 267/49; cStage I/IIA/IIB/III/IV, 63/19/53/91/85. The median and the total course of 5-FU containing regimen and were 2 (range 1–14) and 943. The object of first treatment was as follows: neoadjuvant (n = 114), definitive chemoradiotherapy (n = 110), palliative chemotherapy (n = 81) and others (N = 24). Nine patients (2.8%) were diagnosed as 5-FU encephalopathy. The median course and time to onset of encephalopathy was 3 course (range 1–4) and 5 days (range 3–6) from the start of 5-FU. Five of six patients who examined NH3 were observed the elevation of NH3. Head CT or MRI showed no abnormality in all patients. Univariate analysis showed that only age (>60) was the risk factor (P = 0.034). The creatinine level at days 4–6 during chemotherapy more elevated in the encephalopathy group (P = 0.004), and the Na level at days 4–6 more decreased in the encephalopathy group (P < 0.001).Conclusions
5-FU encephalopathy was rare but more frequently occurred in aged patients. Transient change of creatinine and Na may be significance to the mechanisms of 5-FU encephalopathy.